Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 17, NWS El Paso, TX

July 20, 2017Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 20, 2017, 12:40 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 12:40 PM MDT (18:40 UTC)
Expired
Jul 20, 2017, 3:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 37 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WGUS54 KEPZ 201840
FFWEPZ
NMC035-202145-
/O.NEW.KEPZ.FF.W.0017.170720T1840Z-170720T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1240 PM MDT THU JUL 20 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  North central Otero County in south central New Mexico...

* Until 345 PM MDT

* At 1239 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain with up to one and a half inches of rain across the 
  warned area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mescalero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3312 10568 3302 10568 3301 10575 3316 10580
      3317 10574

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:01 AM MDT, 9 hours 39 minutes earlier.

Area forecast discussion, Jul 20, 3:01 AM MDT, 9 hours 39 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
301 AM MDT Thu Jul 20 2017

.SYNOPSIS...
A more classic monsoon pattern will be in place for the next
several days in the Borderland, with plenty of moisture for
thunderstorm activity. The potential for heavy rain will exist,
especially over the weekend into early next week. Temperatures
will be near or slightly below normal through the period.

&&

.DISCUSSION...
It has taken awhile this summer, but a classic monsoon setup is
finally here for our portion of the Southwest. The upper high is
centered over Arkansas/Missouri, so a deep moist southerly flow
will be in place for the next several days. Even when the upper
high tries to recenter itself over the Great Basin and eventually
Four Corners area, a weakness aloft will persist over the
Borderland. Thus instability will continue within a moist airmass
(PWs 1.3" to 1.6"). This scenario should peak on the weekend into
early next week. Not that we have been quiet leading into this
considering 3.45" of rain south of Las Cruces Monday night and an
impressive haboob (by NM standards) w/ damaging winds in southern
NM yesterday, but it should become even more active with more
areal coverage. Flash flooding will be an increasing threat as the
days progress. We will be monitoring for possible flash flood
watches should this all materialize.

The models diverge somewhat by midweek next week but overall
indicate that the upper high will strengthen some to our north.
Temperatures may increase a little but not necessarily soar much
above normal, and thunderstorm activity should back off some but
definitely not shut down.

&&

.AVIATION...Valid 20/12Z-21/12Z... P6SM SCT-BKN050-070 BKN-
OVC150- 200 through much of the period. Scattered VRB20G35KT 1-3SM
TSRA BKN020-040 after 18Z until 04Z, but isolated storms may
continue through the night.

&&

.FIRE WEATHER...
Upper ridge currently to east of area will continue moving east
and get broken down over the coming days. This will allow the
deeper moisture currently over Arizona to move into New Mexico the
next couple of days and persist into early next week. Expect
isolated to scattered storms today with an increase areawide by
Friday. As flow aloft weakens, storms will be very slow moving
with the threat for flooding on the increase. Temperatures will be
near to slightly below normal. With weaker winds aloft, vent
rates will be falling into the fair to good categories.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  71  92  73 /  30  30  30  30
Sierra Blanca           89  68  90  69 /  30  20  30  30
Las Cruces              89  67  91  68 /  30  30  30  30
Alamogordo              90  68  93  69 /  20  20  20  30
Cloudcroft              68  51  69  52 /  40  20  60  40
Truth or Consequences   91  68  95  69 /  30  30  20  20
Silver City             85  61  86  63 /  60  50  50  40
Deming                  88  66  91  68 /  40  30  30  30
Lordsburg               88  65  90  67 /  50  40  40  40
West El Paso Metro      89  70  90  73 /  30  30  30  30
Dell City               93  69  95  71 /  30  20  30  30
Fort Hancock            90  73  92  73 /  30  20  30  30
Loma Linda              82  64  83  69 /  30  20  30  30
Fabens                  89  70  91  72 /  40  30  40  30
Santa Teresa            88  68  90  71 /  30  30  30  30
White Sands HQ          87  69  92  70 /  30  30  30  30
Jornada Range           90  67  95  68 /  30  30  30  30
Hatch                   89  66  93  68 /  30  30  30  30
Columbus                87  67  91  69 /  30  30  30  30
Orogrande               90  67  92  72 /  30  20  20  30
Mayhill                 81  55  80  57 /  40  20  50  30
Mescalero               79  56  80  57 /  40  20  60  30
Timberon                77  54  78  57 /  30  20  50  40
Winston                 83  57  85  62 /  50  40  50  50
Hillsboro               90  63  90  65 /  40  40  40  40
Spaceport               90  66  95  68 /  30  20  30  30
Lake Roberts            82  53  84  57 /  60  50  70  50
Hurley                  85  60  86  64 /  50  40  40  30
Cliff                   86  60  88  61 /  60  50  60  40
Mule Creek              85  60  87  61 /  60  50  60  50
Faywood                 85  61  87  64 /  50  40  30  30
Animas                  89  65  90  67 /  60  40  50  30
Hachita                 89  64  90  67 /  50  40  40  30
Antelope Wells          84  63  86  66 /  50  40  60  50
Cloverdale              83  61  81  64 /  60  50  60  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

01 Fausett
Hazardous weather outlook, Jul 20, 12:26 PM MDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1226 PM MDT Thu Jul 20 2017

NMZ401>417-TXZ418>424-211830-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1226 PM MDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms through late evening. Main threat will be
heavy rain and flooding. Gusty winds of 50 mph are possible too.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scatter thunderstorms, mainly afternoons and through late
evening. Main threat will continue to be heavy rain and flooding.
Gusty winds of 50 mph are possible too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:18 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo, Luna57 min
Jul 19, 7:03 PM MDTSevere Thunderstorm WarningEPZSierra42 min
Jul 19, 7:16 PM MDTSevere Thunderstorm WarningEPZHidalgo44 min
Jul 19, 7:35 PM MDTSevere Thunderstorm WarningEPZHidalgo55 min
Jul 19, 7:49 PM MDTSpecial Weather StatementEPZSierra26 min
Jul 20, 2:05 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 20, 2:15 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 20, 3:01 PM MDTSpecial Weather StatementEPZHidalgo44 min
Jul 20, 4:06 PM MDTFlash Flood WarningEPZHidalgo3 hr
Jul 20, 4:23 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 20, 5:17 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 20, 5:39 PM MDTFlash Flood WarningEPZGrant3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.